Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 15, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 27, 2018, 8:07 PM EDT for Randolph County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2018, 8:07 PM EDT (00:07 UTC)
- Expired
- May 27, 2018, 11:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 0.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 357 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1426 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
583
WGUS51 KRLX 280007
FFWRLX
WVC083-280300-
/O.NEW.KRLX.FF.W.0015.180528T0007Z-180528T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
807 PM EDT SUN MAY 27 2018
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
West central Randolph County in northeastern West Virginia...
* Until 1100 PM EDT
* At 804 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Ellamore.
Additional rainfall amounts of another inch or two are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of the
Middle Fork Right and other creeks and small streams, country roads,
farmland, and other low lying spots.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3884 8004 3884 8010 3885 8010 3889 8011
3891 8010 3891 8009 3893 8010 3895 8008
3895 8005
$$
122 follow-up statements
754
WGUS71 KRLX 280132
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
932 PM EDT SUN MAY 27 2018
WVC083-280300-
/O.CON.KRLX.FF.W.0015.000000T0000Z-180528T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-
932 PM EDT SUN MAY 27 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
WEST CENTRAL RANDOLPH COUNTY...
At 929 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Ellamore.
The thunderstorm that brought the heavy rainfall had dissipated, but
other thunderstorms around the warned area could rebuild into the
area, and additional rainfall amounts of one half to one inch are
possible in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of the
middle right fork of the Tygart, and other small creeks and streams,
country roads, farmland, and other low lying spots.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3884 8004 3884 8010 3885 8010 3889 8011
3891 8010 3891 8009 3893 8010 3895 8008
3895 8005
$$
12914
WGUS71 KRLX 280252
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1052 PM EDT SUN MAY 27 2018
WVC083-280301-
/O.EXP.KRLX.FF.W.0015.000000T0000Z-180528T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-
1052 PM EDT SUN MAY 27 2018
...THE FLASH FLOOD WARNING FOR WEST CENTRAL RANDOLPH COUNTY WILL
EXPIRE AT 1100 PM EDT...
The heavy rain has ended. There were no reports of flooding, and any
high waters will be receding. Flooding is no longer expected to pose
a threat. Please continue to heed any remaining road closures.
LAT...LON 3884 8004 3884 8010 3885 8010 3889 8011
3891 8010 3891 8009 3893 8010 3895 8008
3895 8005
$$
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:09 PM EDT, 4 hours 58 minutes earlier.
Area forecast discussion, May 27, 3:09 PM EDT, 4 hours 58 minutes before
Area Forecast Discussion National Weather Service Charleston WV 309 PM EDT Sun May 27 2018 .SYNOPSIS... Upper trough remains in vicinity with showers and storms today. Convection lingers in the mountains Monday. Unsettled weather returns mid week, as remnants from Alberto push northward. && .NEAR TERM /THROUGH MONDAY/... As of 220 PM Sunday... Actually getting the northern most fringes of the cirrus associated with TS Alberto into Dickenson/Buchanan/McDowell counties this afternoon. Convective activity is firing in a weakness in the 500mb field aloft, east of a very sharp dewpoint gradient/deformation zone oriented west to east from the PA/WV border back into southwestern Ohio, and then southwestward along the Ohio River. There will be slight southward movement of this feature aloft through the CWA this evening into tonight, and will keep the POPs confined to this area as a result. Mild again overnight with valley fog a strong bet. Keep the shower chances going as well in the aforementioned areas as well. POPs largely confined to the mountains and the western slopes on Monday. Meanwhile, further northwest, temperatures in southeastern Ohio could reach the 90F mark, and should be the warmest in the CWA tomorrow. && .SHORT TERM /MONDAY NIGHT THROUGH THURSDAY/... As of 300 PM Saturday... Main focus for the short term is the track of Alberto as it weakens and lifts north. Consensus has been to shift the track a bit west, with the circulation center now lifting into the lower Ohio River Valley by Tuesday night, and to near the southern tip of Lake Michigan by late Wednesday. Wednesday night into Thursday the remnants should head east across the Great Lakes. Have generally chance POPs Tuesday into Tuesday night with widespread likely POPs Wednesday. Models showing a bit of a precip shadow across the western slopes Wednesday, so actually kept POPs a touch lower there. Then also have likely POPs Thursday as the remnants pass well to our north. Periods of heavy rain are expected, but uncertainty remains in locations of highest accumulation. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... As of 300 PM Saturday... Decent uncertainty through the long term. GFS showing an upper level low in the vicinity through much of the period. The ECMWF keeps this as an open wave and is more over the East Coast. With this in mind went with a consensus blend which keeps some POPs around through the weekend. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... As of 145 PM Sunday... Showers popping again today, some thunder possible, but again, VCSH will dominate with mountain terminals will utilize VCTS at times. No prevailing for the terminals, and may have to AMD if cells approach. LAMP guidance and other models are hitting the fog hard during the overnight for all terminals, and have put this in the forecast. OVC sky cover could change this as well, and will re evaluate at the next synoptic time issuance. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: May need brief IFR in -TSRA. Fog may not develop tonight due to sky cover. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI 05/25/18 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H L EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H M AFTER 18Z MONDAY... No widespread IFR expected. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MZ/26 NEAR TERM...26 SHORT TERM...MZ LONG TERM...MZ AVIATION...26
Hazardous weather outlook, May 27, 3:06 AM EDT, 17 hours 1 minute before
Hazardous Weather Outlook National Weather Service Charleston WV 306 AM EDT Sun May 27 2018 VAZ003-004-WVZ005>008-013>020-024>034-039-040-515>526-280715- Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam- Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay- Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 306 AM EDT Sun May 27 2018 This Hazardous Weather Outlook is for southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Scattered thunderstorms with heavy downpours will be possible today. There is some potential for localized flash flooding due to saturated soils in some areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ009>011-280715- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wood-Pleasants-Tyler- 306 AM EDT Sun May 27 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and northern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 27, 6:37 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
637 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM FLASH FLOOD 3 SSW CROSS LANES 38.39N 81.79W
05/27/2018 KANAWHA WV 911 CALL CENTER
CROSS LANES DR AND TIMBER CREEK LN. HIGH WATER. VIA
LIVECALLS WEBPAGE.
&&
EVENT NUMBER RLX1800051
MECLocal storm report, May 27, 6:38 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
638 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM FLASH FLOOD 1 W CROSS LANES 38.44N 81.77W
05/27/2018 KANAWHA WV 911 CALL CENTER
HIGH WATER, 102 BROOKHAVEN DR. VIA LIVECALLS
WEBPAGE.**CORRECTED TIME**
&&
CORRECTED EVENT TIME...FATALITIES...INJURIES...REMARKS
EVENT NUMBER RLX1800050
MECLocal storm report, May 27, 6:42 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
642 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM FLASH FLOOD 1 NNW CROSS LANES 38.44N 81.77W
05/27/2018 KANAWHA WV 911 CALL CENTER
DOC BAILEY RD AND KELLY RD. HIGH WATER. VIA LIVECALLS
PAGE.
&&
EVENT NUMBER RLX1800052
MECSpecial weather statement, May 27, 6:43 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
643 PM EDT SUN MAY 27 2018
WVZ034-515-272315-
Wyoming-Northwest Raleigh-
643 PM EDT SUN MAY 27 2018
...A STRONG THUNDERSTORM AFFECTING WEST CENTRAL RALEIGH AND
NORTHEASTERN WYOMING COUNTIES...
At 641 PM EDT, a strong thunderstorm was located near Twin Falls
State Park, or 8 miles northeast of Pineville. the storm is nearly
stationary.
Heavy rainfall was occurring with this slow moving storm. Over one
inch of rain is possible within 30 minutes.inds in excess of 30 mph
are possible with this storm.
Locations impacted include...
Twin Falls State Park, Kopperston, Bolt and Maben.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. The water depth may be too great to allow your car to
cross safely. Move to higher ground.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3763 8159 3778 8160 3778 8159 3776 8158
3777 8157 3777 8156 3778 8154 3778 8134
3761 8136
TIME...MOT...LOC 2241Z 189DEG 3KT 3770 8147
12Local storm report, May 27, 6:46 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
646 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM FLASH FLOOD 1 NNW CROSS LANES 38.44N 81.77W
05/27/2018 KANAWHA WV FIRE DEPT/RESCUE
HEARD VIA KANAWHA CO FIRE RADIO. WATER RESCUE, 612
CROSS LANES DRIVE NEAR BROHARD. SILVER SEDAN, WOMAN AND
TWO CHILDREN. NEAR ARMOUR CREEK.
&&
EVENT NUMBER RLX1800053
MECLocal storm report, May 27, 6:49 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
649 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD CROSS LANES 38.44N 81.77W
05/27/2018 KANAWHA WV FIRE DEPT/RESCUE
HEARD VIA FIRE RADIO. WATER RESCUE, SUN VALLEY DRIVE.
&&
EVENT NUMBER RLX1800054
MECThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:25 PM EDT | Flash Flood Warning | RLX | Lewis, Upshur | 3 hr |
| May 28, 12:40 PM EDT | Special Weather Statement | RLX | Nicholas, Pocahontas, Randolph, Webster | 35 min |
| May 28, 1:19 PM EDT | Special Weather Statement | RLX | Webster | 26 min |
| May 28, 1:32 PM EDT | Special Weather Statement | RLX | Webster | 28 min |
| May 28, 2:22 PM EDT | Special Weather Statement | RLX | Braxton, Clay, Randolph, Upshur | 38 min |
| May 28, 2:54 PM EDT | Flash Flood Warning | RLX | Pocahontas, Randolph | 2 hr |
| May 28, 4:10 PM EDT | Special Weather Statement | RLX | Putnam | 35 min |
| May 28, 4:53 PM EDT | Special Weather Statement | RLX | Cabell, Jackson, Mason, Putnam, Roane, Wayne | 37 min |
| May 28, 5:30 PM EDT | Special Weather Statement | RLX | Mason | 45 min |
| May 28, 6:14 PM EDT | Flash Flood Warning | RLX | Cabell, Wayne | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.